Hail, Campbell
- When
- August 24, 4:00 PM MST
- Where
- Campbell County, 19 mi SE of Wright
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.526, -105.201
A severe thunderstorm produced golf ball sized hail and 53 mph wind gusts southeast of Wright.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced golf ball sized hail and 53 mph wind gusts southeast of Wright.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 24, 1:20 PM MST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 220 PM MDT SUN AUG 24 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE STRETCHING THROUGH MINNESOTA AND IOWA...WHILE SOUTH-SOUTHEASTERLY FLOW CONTINUES OVER OUR AREA. DEWPOINTS CONTINUE TO SLOWLY RISE OVER THE AREA...WITH PARTS OF SOUTHWEST SOUTH DAKOTA PUSHING INTO THE LOWER 60S. UPPER LEVEL ANALYSIS PLACES UPPER RIDGE STRETCHING FROM THE FOUR CORNERS REGION INTO CENTRAL MONTANA. VIGOROUS SHORT WAVE NOW SLOWLY PUSHING INTO EASTERN WYOMING/NORTHWEST SOUTH DAKOTA. FOR THE REMAINDER OF THIS AFTERNOON INTO TONIGHT...UPPER WAVE WILL CONTINUE ITS SLOW ADVANCE EAST-SOUTHEASTWARD. LATEST 19Z KUDX SOUNDING STILL SHOWS A DESCENT CAP OVER RAPID CITY...THOUGH MODEL GUIDANCE DOES SHOW AN ERODED CAP OFF TO THE WEST WHERE A STORM JUST POPPED UP IN THE CENTRAL BLACK HILLS. MODELS CONTINUE TO INDICATE CAPE VALUES OF 1500-2500 J/KG WITH ENOUGH BULK SHEAR TO SUPPORT ROTATING UPDRAFTS. EXPECTING LARGE HAIL AND DAMAGING WIND GUSTS TO BE THE MAIN THREATS. ALSO...MODELS CONTINUE TO INDICATE SLOW STORM MOTION WITH PRECIPITABLE WATER VALUES PUSHING TO UP TO 150 PERCENT OF NORMAL...PARTICULARLY EAST OF THE BLACK HILLS. THEREFORE...LOCALLY HEAVY RAINFALL WILL BE ANOTHER POSSIBLE THREAT. EXPECT STORM ACTIVITY TO PUSH EASTWARD INTO THE EVENING. LATER IN THE EVENING...LOW LEVEL JET INTENSIFIES OVER THE EASTERN HALF OF THE CWFA WITH STRONG THETA-E ADVECTION. THEREFORE...WILL KEEP POPS IN THAT AREA OVERNIGHT. ON MONDAY...A WARM DAY IS ON TAP AS AXIS OF UPPER RIDGE SLIDES OVER THE AREA. EXPECT TEMPERATURES SHOULD CLIMB TO WELL ABOVE AVERAGE. WITH THE EXCEPTION OF THE POSSIBILITY OF A FEW LINGERING MORNING THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA...CONVECTION IS NOT EXPECTED WITH THE ATMOSPHERE BEING WELL CAPPED. ON MONDAY NIGHT...SOUTHERLY WINDS ARE EXPECTED TO BE ON THE INCREASE AHEAD OF AN APPROACHING COLD FRONT. THIS SHOULD KEEP OVERNIGHT TEMPERATURES MILD...PARTICULARLY OVER THE NORTHERN FOOTHILLS. ON TUESDAY...A WINDY DAY IS ON TAP AS A COLD FRONT MAKES ITS WAY THROUGH THE CWFA. TIMING OF THE FRONT SHOULD ALLOW MUCH OF SOUTHWEST AND CENTRAL SOUTH DAKOTA STILL CLIMB TO ABOVE AVERAGE BEFORE THE COLD AIR PUSHES IN. WILL KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST AS THE FRONT MAKES ITS WAY THROUGH. EXTENDED...CYCLONIC FLOW OVER THE NORTHERN PLAINS WEDNESDAY...WITH SHORTWAVE CROSSING THE AREA. WILL CONTINUE LOW POPS. NORTHWEST FLOW OVER THE AREA FOR THE END OF THE WEEK....WITH DRY WEATHER AND SEASONABLE TEMPERATURES. UPPER RIDGE BUILDS ACROSS THE NORTHERN PLAINS FOR NEXT WEEKEND. && .AVIATION...A FEW THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...MAINLY ACROSS SOUTHWEST SOUTH DAKOTA. LCL IFR VSBY WITH THUNDERSTORMS. LOW STRATUS MAY DEVELOP OVER PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA TONIGHT...WITH IFR/LIFR CIGS/VSBY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT SUN AUG 24 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1030 AM MDT (1130 AM CDT) SUN AUG 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER MANY PARTS OF THE AREA AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY OVER PORTIONS OF WESTERN SOUTH DAKOTA SOUTH AND WEST OF A LINE FROM SPEARFISH TO MARTIN...AND PORTIONS OF NORTHEAST WYOMING SOUTH AND EAST OF A LINE FROM SUNDANCE TO ROCHELLE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ALSO...SOME OF THE THUNDERSTORMS MAY BE SLOW MOVING...BRINGING THE POSSIBILITY OF LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS MAY REMAIN OVER SOUTH CENTRAL SOUTH DAKOTA INTO MONDAY MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. A COLD FRONT AND UPPER LEVEL DISTURBANCE WILL PUSH THROUGH THE AREA TUESDAY INTO TUESDAY NIGHT BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT SUN AUG 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 10 SSE DEADWOOD 44.24N 103.65W
08/24/2008 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0345 PM HAIL 1 S NEMO 44.18N 103.50W
08/24/2008 E0.88 INCH LAWRENCE SD PUBLIC
&&
MHOLMThe Rapid City radar (KUDX), 202 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123846.